Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 330, NWS Tulsa, OK

July 8, 2004Osage County, Washington County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 8, 2004, 2:24 PM CDT for Osage County, Washington County, Oklahoma. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 2:24 PM CDT (19:24 UTC)
Expired
Jul 8, 2004, 3:30 PM CDT
In force
66 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

Counties Osage County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 78 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 7.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2595 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 081924
SVRTUL
OKC113-147-082030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
223 PM CDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN OSAGE COUNTY IN NORTHEAST OKLAHOMA
  WASHINGTON COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 330 PM CDT

* AT 223 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3    
  MILES NORTH OF DEWEY...MOVING SOUTHEAST AT 10 MPH. A SECOND SEVERE 
  STORM WAS DEVELOPING 6 MILES NORTHWEST OF DEWEY...ALSO MOVING      
  SLOWLY SOUTHEAST.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OCHELATA...
  DEWEY...COPAN AND BARTLESVILLE.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3694 9613 3663 9614 3656 9581 3687 9578

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:55 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 8, 10:55 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
1055 AM CDT THU JUL 8 2004

STORMS IN KANSAS MAY PROPAGATE INTO NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS THIS AFTERNOON.  THEY FORMED ON THE NOSE OF A STRONG SOUTH
TO SOUTHWESTERLY LOW LEVEL JET EARLY THIS MORNING.  THE LOW LEVEL
JET SHOULD BE WEAKENING BUT A MCV FROM ACTIVITY THAT WAS IN NORTH
CENTRAL KANSAS LAST EVENING MAY BE ENOUGH TO KEEP THEM GOING.
UPDATED THE FORECAST TO INCLUDE POPS FOR THE AREA OF CONCERN THIS
AFTERNOON.  WILL ALSO UPDATE THE HAZARDOUS WEATHER OUTLOOK AND
ASSOCIATED GRAPHICS TO INCLUDE SOME RISK OF SEVERE.  THE STORMS ARE
LIKELY ELEVATED NOW...BUT MAY BECOME SURFACE BASED WITH TIME.  GIVEN
THE EXPECTED TEMPS IN THE UPPER 80S TO LOWER 90S AND DEW POINTS IN
THE LOWER TO MID 70S...THE ATMOSPHERE WILL BE QUITE JUICY.

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.

ABBAS
Hazardous weather outlook, Jul 8, 11:08 AM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1108 AM CDT THU JUL 8 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1108 AM CDT THU JUL 8 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT
LATE THIS MORNING STORMS WERE OCCURRING IN SOUTHEAST KANSAS.  THE
STORMS WERE EVEVATED AND HAD DEVELOPED EARLIER THIS MORNING ON THE
NOSE OF A SOUTHWESTERLY LOW LEVEL JET.  THERE IS SOME CHANCE THE
STORMS WILL BECOME SURFACE BASED AND ORGANIZE.  THESE STORMS WOULD
THEN HAVE A CHANCE OF PROPAGATING SOUTH SOUTHEAST INTO NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS.  SHOULD THE STORMS BECOME SURFACE
BASED THEY WOULD TAP A VERY UNSTABLE ATMOSPHERE AND COULD BECOME
SEVERE.  AT THIS TIME THE ACTIVITY IS NOT EXPECTED TO LAST MUCH
LONGER THAN THIS AFTERNOON.

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE FAR NORTHERN PART
OF THE AREA LATE TONIGHT.  THERE IS THE POTENTIAL FOR ANOTHER
COMPLEX OF STORMS DEVELOPING OFF TO THE NORTH OF THE AREA LATE THIS
EVENING OR DURING THE EARLY MORNING HOURS.  IF A COMPLEX DOES
DEVELOP IN WOULD THEN MOVE TO THE SOUTH DURING THE OVERNIGHT HOURS.
THE COMPLEX IS EXPECTED TO BE WEAKENING AS IT APPROACHES THE FAR
NORTHERN PARTS OF THE AREA AROUND DAYBREAK.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION MAY BE NEED IN
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS AFFECTING THE AREA
OVER THE WEEKEND.  OTHERWISE...THE MAIN TREND OF THE FORECAST WILL
BE TOWARD DRIER AND WARMER WEATHER FOR THE WEEKEND AND DURING THE
FIRST PART OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Jul 8, 1:35 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
135 PM CDT THU JUL 8 2004

ARZ001-002-010-011-OKZ056>058-061>063-067>070-090000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CRAIG OK-DELAWARE OK-
MADISON AR-MAYES OK-MUSKOGEE OK-NOWATA OK-OTTAWA OK-ROGERS OK-
WAGONER OK-WASHINGTON AR-
135 PM CDT THU JUL 8 2004

SEVERE THUNDERSTORM WATCH NUMBER 591 IN EFFECT UNTIL 700 PM CDT.

THIS INCLUDES THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA

ADAIR...CHEROKEE...CRAIG...DELAWARE...MAYES...MUSKOGEE...NOWATA...
OTTAWA...ROGERS AND WAGONER.

IN NORTHWEST ARKANSAS

BENTON...CARROLL...WASHINGTON AND MADISON.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS BY 300 PM. ANY
STORMS THAT DEVELOP WOULD LIKELY BE SEVERE WITH DAMAGING WINDS TO 65
MPH.  IN ADDITION...DUE TO THE SLOW STORM MOTION AND HEAVY RAINFALL
RATES EXPECTED...LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.
Special weather statement, Jul 8, 2:13 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
213 PM CDT THU JUL 8 2004

OKZ054>058-082015-
CRAIG OK-NOWATA OK-OSAGE OK-OTTAWA OK-WASHINGTON OK-
213 PM CDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE...WASHINGTON...NOWATA...OTTAWA AND CRAIG

AT 213 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES NORTHWEST OF BIGHEART TO 4 MILES EAST OF
NOWATA TO 3 MILES NORTHWEST OF COMMERCE...STATIONARY. SOME LOCATIONS
THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...DEWEY...COPAN...NEW
ALLUWE...NOWATA...DELAWARE...LENAPAH...WATOVA...BIGHEART...HULAH...
BARTLESVILLE...MIAMI...COMMERCE...NARCISSA...OTTAWA...QUAPAW...
CARDIN...PICHER...CENTRALIA...HOLLOW...PYRAMID CORNERS...
BLUEJACKET...CENTRAILIA AND WELCH.

A LARGE PORTION OF NORTHERN OSAGE...WASHINGTON...NOWATA...OTTAWA AND
CRAIG COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 315 PM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:21 PM CDTSevere Thunderstorm WarningTSACraig69 min
Jul 8, 2:25 PM CDTSevere Thunderstorm WarningTSAOttawa65 min
Jul 8, 2:28 PM CDTSevere Thunderstorm WarningTSANowata62 min
Jul 8, 3:05 PM CDTSevere Thunderstorm WarningTSADelaware, Mayes, Rogers115 min
Jul 8, 3:28 PM CDTSevere Thunderstorm WarningTSACraig47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.